Alert archive / Kentucky / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 159, NWS Jackson, KY

July 5, 2008Magoffin County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 5, 2008, 5:42 PM EDT for Magoffin County, Kentucky. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2008, 5:42 PM EDT (21:42 UTC)
Expired
Jul 5, 2008, 6:03 PM EDT
In force
21 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Magoffin County, KY

The radar

The Jackson,KY radar (KJKL), 25 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2008-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2008-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:15 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 5, 3:15 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT SAT JUL 5 2008

.SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED

18Z SFC ANALYSIS SHOWS A WEAK PRESSURE FIELD THROUGH EAST KENTUCKY
WITH A WASHED OUT FRONTAL BOUNDARY LAYING ACROSS THE AREA. A MORE
PROMINENT MESOSCALE FEATURE SHOWS UP IN THE PATTERN OF CU ON THE
SATELLITE LOOP AS A LOW SPINNING OVER CENTRAL KENTUCKY. FROM A
MINIMUM AT THIS POINT...THE CLOUDS PINWHEEL OUT BIT THICKER AND
MORE NUMEROUS TO THE EAST AND NORTH. ASSOCIATED WITH THE CLOUDS ARE A
FEW SMALL CLUSTERS OF SHOWERS AND THUNDERSTORMS CURRENT CONCENTRATED
MAINLY NORTH OF THE MOUNTAIN PARKWAY AND ALSO OVER THE CUMBERLAND
VALLEY. TEMPERATURES THROUGH THE REGION ARE RESPONDING TO A RETURN OF
SOME SUNSHINE TO CLIMB INTO THE UPPER 70S AND LOWER 80S...AIDING THE
INSTABILITY FUELING THE SCATTERED CONVECTION THIS AFTERNOON.
MEANWHILE...DEWPOINTS REMAIN QUITE MOIST...GENERALLY IN THE UPPER 60S
TO AROUND 70 DEGREES.

THE MODELS ARE AGAIN IN GOOD AGREEMENT ALOFT FOR THE BULK OF THE
SHORT TERM PERIOD. THEY ALL TAKE A PACKET OF SHORTWAVE ENERGY INTO
THE SOUTHERN OHIO VALLEY TONIGHT AND DEVELOP A WEAK...INITIALLY
CLOSED...UPPER LOW OVER EAST KENTUCKY FOR SUNDAY. THIS FEATURE THEN
LINGERS OVERHEAD INTO MONDAY BEFORE DRIFTING OFF TO THE EAST...
QUICKER IN THE GFS THAN THE ECMWF AND NAM. GIVEN THE BUILDING RIDGE
OFF THE SOUTHEAST COAST DURING THIS TIME PERIOD PREFER THE SLOWER
SOLUTION AS DEPICTED BY THE HIGHER RESOLUTION NAM. HOWEVER...THIS
LEADS TO SIGNIFICANT QUESTIONS FOR THE FORECAST MONDAY NIGHT AND
TUESDAY IN REGARDS A SHORTWAVE THAT THE NAM PUSHES ACROSS KENTUCKY
DURING THIS TIME FRAME. PREFER TO DAMPEN THIS FEATURE OUT FOR NOW
UNTIL THERE IS MORE MODEL SUPPORT...BUT WILL NOT COMPLETELY DISCOUNT
IT AS THE OTHER MODELS DO FLATTEN THEIR 500 MB PATTERN OVER THE AREA
AT THE SAME TIME.

SENSIBLE WEATHER WILL FEATURE THE DIURNAL...MAINLY INSTABILITY
DRIVEN...CONVECTION DAMPENING THIS EVENING. HOWEVER...DO EXPECT A FEW
SHOWERS OR THUNDERSTORMS TO POP UP THROUGH THE NIGHT. LESS IN THE WAY
OF CLOUDS AND PLENTY OF LOW LEVEL MOISTURE WILL LIKELY YIELD PATCHY
FOG LATE TONIGHT. SUNDAY WILL BE SIMILAR TO TODAY WITH SCATTERED
AND DIURNALLY PEAKING SHOWER/THUNDERSTORM ACTIVITY...BENEATH THE
UPPER LOW. EXPECT A SIMILAR NIGHT TO TONIGHT WITH PATCHY FOG
DEVELOPING ONCE AGAIN...ALONG WITH STILL SOME ISOLATED CONVECTION.
MONDAY WAS PEGGED AS A DRY DAY AND LIKELY WILL BE SO FOR MOST...BUT
DO NOT SEE ENOUGH OF DRYING TAKING PLACE TO PREVENT ISOLATED ACTIVITY
DURING PEAK HEATING. THAT NIGHT AND INTO TUESDAY WILL MAINTAIN A
SMALL CHANCE OF SHOWERS AND THUNDERSTORMS...A BIT HIGHER IN THE
NORTHWEST THAN SOUTH...IN RESPONSE TO THE UPPER WAVE SLIPPING THROUGH
THE AREA.

IN GENERAL...LEANED TOWARD THE WARMER NUMBERS FROM MOS THROUGH THE
SHORT TERM...ESPECIALLY ON SUNDAY WHEN THE MET IS INEXPLICABLY COOLER
THAN THE MAV BY SEVERAL DEGREES. AS FOR POPS ENDED UP NEAR A BLEND OR
SLIGHTLY HIGHER THROUGH THE PERIOD...BUT MUCH CLOSER THE WETTER MET
NUMBERS ON TUESDAY THAN THE MAV.

.LONG TERM.../TUESDAY NIGHT THROUGH SATURDAY/...UPDATED

THE LONG TERM PORTION OF THE FORECAST ALSO FEATURES FAIRLY GOOD
AGREEMENT REGARDING THE LONGWAVE PATTERN OF A LOW AMPLITUDE TROUGH IN
THE EAST AND RIDGING TO THE WEST. THE GFS IS A BIT STRONGER WITH A
TROUGH SWINGING THROUGH THE GREAT LAKES WEDNESDAY THAN THE MORE
CLIMATOLOGICALLY FAVORED ECMWF FROM 00Z ON THE 5TH. AS A RESULT HAVE
LEANED HEAVILY ON THE OPERATIONAL ECMWF FOR THE EXTENDED FORECAST.
WHICH DOES BRING A MORE GENTLE WAVE THROUGH THE AREA MIDWEEK BEFORE
GRADUALLY BUILDING A RIDGE NORTH FROM THE DEEP SOUTH FOR THE FIRST
PART OF THE WEEKEND. WHILE THE GFS IS SIMILAR WITH THE RIDGE LATE IN
THE PERIOD...ITS NORTHERN JET STREAM IS ALMOST 180 DEGREES OUT OF
PHASE FROM THE ECMWF. HOWEVER...FOR EAST KENTUCKY/S WEATHER NEXT
WEEKEND THIS WILL BE IMMATERIAL.

SENSIBLE WEATHER IN THE EXTENDED WILL FEATURE CONTINUED UNSETTLED
CONDITIONS AS A FRONT SAGS INTO THE AREA FOR WEDNESDAY WITH HIGH
CHANCE TO LIKELY POPS IN ORDER. THIS FRONT WILL ALSO BE SLOW TO
CLEAR...PER THE ECMWF AND CLIMATOLOGY SO HAVE RUN WITH MODERATE POPS
THROUGH THURSDAY...KEEPING THEM HIGHEST IN THE SOUTH. THIS IS A GOOD
DEAL DIFFERENT THEN THE GFS AND ITS IDEA OF SWEEPING THE FRONT
THROUGH AND DRYING US OUT THURSDAY THROUGH SATURDAY. THE ECMWF WITH
ITS WEAKER FRONT ALSO PUSHES RETURN MOISTURE BACK INTO THE AREA
QUICKER THAN THE GFS RESULTING IN CONTINUING POP CHANCES FRIDAY AND
SATURDAY DESPITE THE BUILDING UPPER RIDGE. TEMPS THROUGH THE PERIOD
WILL BE NEAR NORMAL FOR THIS TIME OF YEAR...WARMING TO ABOVE NORMAL
FOR NEXT WEEKEND.

&&

.AVIATION.../18Z TO 18Z/

ISOLATED TO SCATTERED IFR/MVFR SHOWERS AND THUNDERSTORMS WILL POP UP
ACROSS THE AREA THROUGH EARLY THIS EVENING. HAVE ONLY INCLUDED A VCTS
IN THE TAFS SINCE THE CONVECTION WILL BE MORE OF THE HIT OR MISS
VARIETY. IFR/LIFR FOG WILL LIKELY FORM AGAIN LATER TONIGHT...WITH
SOME STRATIFICATION LIKELY PAST 08Z. IFR DECK WILL THEN BURN OFF BY
THE MID-MORNING HOURS TOMORROW...WITH VFR CONDITIONS RETURNING THEREAFTER.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GREIF
LONG TERM...GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Jul 5, 4:00 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT SAT JUL 5 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
400 PM EDT SAT JUL 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA THIS EVENING. SOME
OF THE STRONGER STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL...POSSIBLY
LEADING TO ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL TOTALS OR
OCCURRENCES OF FLOODING.

GEOGERIAN/GREIF

In the hours before

Special weather statement, Jul 5, 5:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
530 PM EDT SAT JUL 5 2008

KYZ109-112-113-052215-
MAGOFFIN-BREATHITT-KNOTT-
530 PM EDT SAT JUL 5 2008

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN MAGOFFIN AND
EASTERN BREATHITT AND NORTHWESTERN KNOTT COUNTIES THROUGH 615 PM EDT
SATURDAY EVENING...

AT 530 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS CENTERED OVER
SOUTHEASTERN BREATHITT COUNTY...MOVING EAST AT 13 MPH.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

RAY

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 8:15 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley45 min
Jul 4, 8:47 PM EDTAreal Flood AdvisoryJKLFleming3 hr
Jul 5, 12:39 AM EDTDense Fog AdvisoryJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more8 hr
Jul 5, 9:00 AM EDTAreal Flood AdvisoryJKLBreathitt, Floyd, Knott, Magoffin, Pike3 hr
Jul 5, 9:30 AM EDTFlash Flood WarningJKLFloyd, Magoffin2 hr
Jul 5, 3:26 PM EDTAreal Flood AdvisoryJKLElliott3 hr
Jul 5, 3:32 PM EDTAreal Flood AdvisoryJKLMcCreary, Whitley3 hr
Jul 5, 4:47 PM EDTAreal Flood AdvisoryJKLRowan3 hr
Jul 5, 7:20 PM EDTAreal Flood AdvisoryJKLClay3 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.